William A. Massey

Edwin S. Wilsey Professor, Department of Operations Research and Financial Engineering

Email:

wmassey@princeton.edu

Phone Numbers:

609-258-7384 (office) and 609-258-3791 (fax)

Mailing Address:

Department of Operations Research and Financial Engineering
Princeton University, Princeton NJ 08544

Research Interests (Papers Below):

  • Dynamical Queueing Systems
  • Dynamic Optimization
  • Operations of Communication Systems and Services
  • Asymptotic Analysis of Stochastic Networks
  • Stochastic Orders on Partially Ordered Sets

CAARMS  Conference:

CAARMS17 will be held June 1-4, 2011 at the Institute for Pure and Applied Mathematics (IPAM at UCLA) in Los Angeles, CA.

More details can be found at the Conference for African-American Researchers in the Mathematical Sciences website.

Recent Papers (Older Selected Papers Below):

  1. A Tutorial on Dynamic Optimization with Applications to Dynamic Rate Queues. R. C. Hampshire and W. A. Massey (2010). TutORials in Operations Research, 2010: Risk and Optimization in an Uncertain World, (Publication for tutorials presented at the INFORMS Annual Meeting in Austin TX, November 7-10, 2010) pp. 208-247.

 

  1. A Time-Varying Call Center Design via Lagrangian Mechanics.   R. C. Hampshire, O. B. Jennings, and W. A. Massey (2009). Special issue of Probability in the Engineering and Informational Sciences on the Analysis and Control of Queues in Manufacturing and Service Systems. Volume 23, Issue 02, pp. 231-259.

 

  1. Dynamic Pricing to Control Loss Systems with Quality of Service Targets. R. C. Hampshire, W. A. Massey, and Q. Wang (2009). Special issue of Probability in the Engineering and Informational Sciences on the Analysis and Control of Queues in Manufacturing and Service Systems. Volume 23, Issue 02, pp. 357-383.

 

  1. A Note on the Event Horizon for a Processor Sharing Queue. R. C. Hampshire and W. A. Massey (2008) QUESTA, Volume 59, Nos. 3-4,  pp. 185-190.

 

  1. A Survey of CAARMS12 Participants. W. A. Massey, D. Raphael, and E. N. Walker (2008). AMS Contemporary Mathematics Series, CONM 467.

 

  1. Staffing of Time-Varying Queues to Achieve Time-Stable Performance. Z. Feldman, A. Mandelbaum, W. A. Massey and W. Whitt (2008). A special issue of Management Science on Call Centers. 54: 324-338.

 

  1. Fluid and Diffusion Limits for Transient Sojourn Times of Processor Sharing Queues with Time Varying Rates. R. C. Hampshire, M. Harchol-Balter and W. A. Massey (2006). Special issue of Queueing Systems and Their Applications on Fair Resource Sharing, Volume 53, Issue 1/2, June 2006.

 

  1. Variational Optimization for Call Center Staffing. R. C. Hampshire and W. A. Massey (2005). Proceedings of the 2005 Richard Tapia Celebration of Diversity in Computing Conference.

 

  1. Scheduling Algorithms for Downlink Services in Wireless Networks: A Markov Decision Process Approach. W. A. Massey, K.G. Ramakrishnan, M. Aravamudan and G. Pai (2004). Proceedings of the IEEE Globecom 2004 Conference.

 

  1. Fluid Approximation of a Priority Call Center with Time-Varying Arrivals. A. D. Ridley, W. A. Massey and M. Fu (2004). The Telecommunications Review, Volume 15, pp. 69-77.

 

  1. Provisioning for Bandwidth Sharing and Exchange. R. C. Hampshire, W. A. Massey, D. Mitra and Q. Wang. Telecommunications Network Design and Management,  pp. 207-225, Oper. Res./Comput. Sci. Interfaces Ser., 23, Kluwer Acad. Publ., Boston, MA, 2003.

 

  1. Threshold Pricing for Selling Network Capacities through Forward Contract, S. G. Lanning, W. A. Massey, and Q. Wang, (2002) Selected Proceedings of the IMA Workshop -  Mathematics of the Internet: E-Auction and Markets, Brenda Dietrich and Rakesh V. Vohra, Editors, Springers, New York City, NY, pp. 145-158.

 

  1. Queue Lengths and Waiting Times for Multi-Server Queues with Abandonment and Retrials. A. Mandelbaum, W. A. Massey, M. I. Reiman, B. Rider and A. Stolyar (2002), Telecommunications Systems 21, pp. 149–172.

 

  1. The Analysis of Queues with Time-Varying Rates for Telecommunication Models. W. A. Massey, (2002), Telecommunications Systems 21, pp. 173–204.

15.  Selected Papers from the 20th Century:

  1. Strong Approximations for Markovian Service Networks. A. Mandelbaum, W. A. Massey, and M. I. Reiman, Queueing Systems and Their Applications, 30 (1998) pp. 149-201.

 

  1. Uniform Acceleration Expansions for Markov Chains with Time-Varying Rates. W. A. Massey and W. Whitt, Annals of Applied Probability, Vol. 8, No. 4 (1998) pp. 1130-1155.

 

  1. Server Staffing to Meet Time-Varying Demand. O. B. Jennings, A. Mandelbaum, W. A. Massey and W. Whitt, Management Science, 42:10 (October 1996), pp. 1383-1394.

 

  1. Strong Approximations for Time Dependent Queues. W. A. Massey and A. Mandelbaum, Mathematics of Operations Research, 20:1 (February 1995), pp. 33-64.

 

  1. An Analysis of the Modified-Offered-Load Approximation for the Nonstationary Erlang Loss Model. W. A. Massey and W. Whitt, Annals of Applied Probability, 4:4 (November 1994), pp. 1145-1160.

 

  1. The Physics of the M(t)/G/infinity Queue. S. Eick, W. A. Massey and W. Whitt, Operations Research, 41 (July-August 1993), pp. 400-408.

 

  1. Networks of Infinite-Server Queues with Nonstationary Poisson Input. W. A. Massey and W. Whitt, Queueing Systems and Their Applications, 13:1 (May 1993), pp. 183-250.

 

  1. Acyclic Fork-Join Queueing Networks. F. Baccelli, W. A. Massey and D. Towsley, Journal of the Association of Computing Machinery, 36:3 (July 1989), pp. 615-642.

 

  1. A Sample Path Analysis of the M/M/1 Queue. F. Baccelli and W. A. Massey, Journal of Applied Probability, 26 (1989), pp. 418-422.

 

  1. Stochastic Orderings for Markov Processes on Partially Ordered Spaces. W. A. Massey, Mathematics of Operations Research, 12 (May 1987), pp. 350-367.

 

  1. Calculating Exit Times for Series Jackson Networks. W. A. Massey, Journal of Applied Probability, 24 (March 1987), pp. 226-234.

 

  1. Asymptotic Analysis of the Time Dependent M/M/1 Queue. W. A. Massey, Mathematics of Operations Research, 10 (May 1985), pp. 305-327.

 

  1. The Non-Ergodic Jackson Network. J. B. Goodman and W. A. Massey, Journal of Applied Probability, 21 (December 1984), pp. 860-869.

 

  1. An Operator Analytic Approach to the Jackson Network. W. A. Massey, Journal of Applied Probability, 21 (June 1984), pp. 379-393.

 

  1. Open Networks of Queues: Their Algebraic Structure and Estimating Their Transient Behavior. W. A. Massey, Advances in Applied Probability, 16 (March 1984), pp. 176-201.